Alabama, 2018Tornado and Damaging Winds in Alabama, April 22, 2018
April 22, 2018 · NWS BMX · 8 events in 4 counties and zones
A deepening surface low over south Mississippi tracked northeast and into west Alabama by the late afternoon hours on April 22nd. The surface low pushed and warm front northward into Central Alabama and caused the low level winds to back, increasing the |low level shear and instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening surface low over south Mississippi tracked northeast and into west Alabama by the late afternoon hours on April 22nd. The surface low pushed and warm front northward into Central Alabama and caused the low level winds to back, increasing the |low level shear and instability.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 22, 12:09 PM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Apr 22, 12:09 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
109 PM CDT Sun Apr 22 2018
.UPDATE...
MESOSCALE UPDATE.
&&
.NEAR TERM...
Through late afternoon.
...Severe Storms Possible South This Afternoon Through Tonight...
General Discussion:
Cloud cover remains abundant across the region as an upper level
low located over northeast Oklahoma was moving east and a surface
low pressure located over eastern Louisiana were moving generally
northeast. Radar imagery indicates moderate to heavy rain roughly
along and west of I-65 while isolated showers/storms are moving
north across portions of our southeast counties. Heavier activity
with rotating storms were detected by radar across Louisiana
earlier and more recently across south-central Mississippi.
Widespread rain is expected with the potential for a few
thunderstorms more likely west and south with time. Available
upper-air data and radar observations indicate that the
environment the south and west of our area continues to contain
enough shear to support rotating storms posing a damaging wind and
isolates tornado threat. The wind shear is expected to remain
sufficient across our area with surface-based instability
remaining the limiting factor. Thick cloud cover and low-level
easterly flow are both contributing to minimizing instability
while gradual warm advection is supporting a modest increase in
dew points over our southwest counties over the past few hours.
Trends will continue to be closely monitored as severe storm
potential will be more closely correlated with available low-level
instability.
Technical Analysis:
Upper-Level Features:
GOES-R Multi-channel imagery depicts an upper level low located
over northwest Arkansas. Satellite trends indicate this feature is
moving eastward with time.
Surface Features:
Objective surface analyses reveal a dominant surface low analyzed
over far eastern Louisiana northeast of Slidell. An examination
of surface Theta-E and Mixing Ratio objective analyses along with
hand map analysis indicates the presence of a diffuse warm front
extending across southeast Mississippi and into southwest Alabama.
This boundary extends southeast into the western Florida
Panhandle.
ACARS Soundings:
A 15Z aircraft-derived sounding from an aircraft flying into
Atlanta from the southwest over our southeast counties sampled a
moderately sheared low-level environment with storm-relative
helicities of 113 m2/s2 in the 0-1 km layer and 218 m2/s2 in the
0-3 km layer. Instability, however, was minimal in the lower
levels with the contribution of easterly flow in the low levels
continuing to suppress low level instability. Moderate subsidence
was measured roughly between 700 mb and 500 mb as well with a
moist layer located below and above this region.
12Z Sounding:
22/12Z BMX sounding indicates significant moistening has occurred
since 00Z, especially above around 760 mb. The vertical profile is
nearly saturated from near the surface aloft to near 200 mb. An
inversion exists from around 945 mb to around 920 mb, likely
influenced by the more easterly flow near the surface. This more
stable layer is eliminating much of the convective available
potential energy (CAPE) and is supporting low cloud bases
generally less than 2500 ft AGL across the area. With the
increased moisture in the profile precipitable water (PWAT) values
have substantially increased to 1.34 inches.
The wind profile veers with height with strong directional shear
from the east-southeast near the surface quickly shifting from the
south towards 900 mb and becoming southwest near 630 mb. Wind
speeds generally increase with height from around 5 kts at the
surface to around 35 kts around 925 mb. Winds slacken briefly
above this level then intensify further aloft with speeds of 40
kts near 550 mb to near 50 kts around 280 mb. The strong
directional shear and moderate speed shear are resulting in 0-6 km
bulk shear values around 49 kts with 0-1 km storm-relative
helicity (SRH) values around 254 m2/s2 with 0-3 km SRH values of
239 m2/s2.
05
.SHORT TERM...
Today and Tonight.
Summary:
Models have trended a bit further north with the position
of the warm front this afternoon, resulting in a little bit more
instability across parts of our southern/western counties.
Uncertainty remains due to rain moving in from the west, but a low
confidence/marginal threat of brief tornadoes/damaging winds has
been added to the HWO. Gradient winds will also strengthen across
parts of north-central/northeast Alabama this afternoon and tonight,
and a wind advisory has been issued for these areas.
Details:
Water vapor imagery indicates a strong upper-level closed low
spinning near Ft. Smith AR. Lift and moisture transport ahead of the
upper low has resulted in a large area of rain and a couple embedded
thunderstorms across the Lower Mississippi Valley. A small MCS is
also noted near the Louisiana Gulf Coast. Some mid-level radar
echoes are located over West Alabama and probably not reaching the
ground, while lower-level isentropic lift has resulted in a few
showers developing across northern portions of Central Alabama east
of I-65. At the surface, a broad area of disorganized low pressure
is located over the Arklatex, with one mesoscale are of slightly
lower pressure over northwest AR and another one near Lake Charles
LA near the small MCS. A cold front is currently pushing towards the
Texas Gulf Coast, with a warm front extending along the rest of the
northern Gulf Coast.
A very messy pattern is expected on the mesoscale that will impact
today's forecast. Multiple models are suggesting that the southern
meso-low near Lake Charles will strengthen a bit and lift northward
across MS and into West AL. This results in greater low-level
southerly flow, allowing the warm front to push further north as it
tries to dislodge the weak wedge air mass over the area. Models are
now indicating mid 60s dew points making it into our southern and
perhaps far western counties, and some associated surface-based
instability (though only around 500 J/kg). Backed surface winds and
strong low-level shear results in potentially favorable SRH, curved
hodographs, and near-orthogonal critical angles for brief tornadoes
to develop with any low-topped supercells that can maintain strong
enough updrafts. Several CAMs develop isolated updraft helicity
tracks indicating the potential for rotating storms. Damaging winds
would also be possible with any stronger bowing segments. This all
remains very conditional, however, as the large mass of rain
continues to advance from the west and would act as a stabilization
agent, and the small MCS near the Louisiana Gulf Coast would need to
not race too far east along the Gulf Coast. Enough models are
indicating that the southern part of the precipitation may slow
down/break up/lift far enough north just enough to warrant mention
of this threat. There could be two waves of activity, one lifting
across the south-central and southeast counties, and a conditional
wave developing later over MS near the strong dynamics associated
with the upper low and the meso-low at low-levels. Given these two
waves, will indicate the same start time for each portion of the
threat area, with the ending times progressing from west to east.
Have included a marginal risk in our impact graphics along and south
of a Reform to Clanton to Phenix City line. This represents the best
potential for destabilization based on HREF mean CAPE values, but
confidence in destabilization decreases the farther northwest you
go.
The gradient wind response to the meso-low will result in breezy
conditions this afternoon and tonight. Models are indicating strong
925 mb SE winds of 45-50 kts developing over the northeast quadrant
of Central Alabama by 00z. A lingering stable layer near the surface
due to the weak CAD wedge will be a limiting factor for mixing down
any higher gusts. But low-levels will be breezy enough to warrant a
wind advisory for this part of the area. The highest winds gusts
will occur at higher elevations, and if any areas of stronger winds
can get trapped underneath the stable layer.
Plentiful moisture will result in the potential for locally heavy
rainfall amounts, with amounts averaging around 2" across the area
with pockets of 3" or more. Flash flood guidance has largely
recovered across the area in the past week, with streamflows
returning to near normal, with reading below normal in parts of East
Alabama. It appears that the areas of higher rainfall rates will be
progressive, and the heaviest amounts will be over the eastern
counties where antecedent conditions are drier. Therefore, will not
be issuing a flash flood watch at this time, as the potential for
organized flash flooding looks low. But minor flooding of poor
drainage and urban areas and some rises on creeks and rivers is
expected.
32/Davis
.LONG TERM...
Monday through Saturday.
On Monday, our rain maker surface low pressure system is expected
to be near MEM with a front extending out from it into North and
Far Eastern Alabama. Rain activity will continue Monday across the
north and eastern counties with moisture slowly getting cut off
from the south. A few light rain showers will be possible for
Tuesday with the passage of the upper low to our north across
Kentucky and Tennessee. We have a break for late Tuesday as
system one exits. Behind the first front, temperatures should be
rather seasonable for mid April with 50s/70s for lows/highs
respectively. Not expecting a big drop as this Pacific system will
not have any decent cold air intrusion over Alabama.
An upper trough will dig into Eastern Conus and become a closed
low over the Great Lakes on Wednesday. As it does, a shortwave
will swing around it into the Deep South from the Central Plains.
In doing so, it will usher in front number two on Wednesday and
bring an end to our short rain break. With little recovery time of
our air mass, only scattered rain showers are expected with this
system through Thursday with the front (Wed) and then upper
shortwave (Thu). The air mass will be reinforced but likely only
a few degrees cooler behind system 2.
As if two were not enough, system three approaches right as two
exits with only a brief rain break for Thursday night. This third
system does have lower confidence as guidance solutions differ by
6-12 hours on timing. However, low rain chances are expected for
Friday for now and possibly could be added to Saturday if the
slower solution wins out. This system does have a rather large
upper low that takes its time to move across the Great Lakes and
New England over next weekend. This would mean a longer time with
a slightly cooler upper flow to allow for readings a little lower
as we round out the week into next weekend.
08
&&
.AVIATION...
18Z TAF Discussion.
Most sites at MVFR at the moment with ceiling between 1200 and
1800 ft. Those ceilings will not change much for the day and will
eventually drop even lower to IFR by 6 to 8Z. Two areas of rain
with embedded thunderstorms will move through the first one is
already impacting TCL and will slide east through the next 6 to 8
hours. The next wave will develop on top of TCL or just east of
the area and slide through the area by 6Z. IFR ceilings by 10Z.
The upper low will slide into the area after 15Z and provide the
area with generally MVFR ceilings and areas of drizzle or light
through the rest of the period and possibly the next day as well.
16
&&
.FIRE WEATHER...
Widespread rains will slide through the area tonight through
Monday. Some thunderstorms will be possible through the evening
along with heavy rain at times. A few storms could become severe
across the southern counties this afternoon and evening. A moist
air mass will linger over the area for the first half of the
upcoming week. Afternoon minimum relative humidity values will
remain above 50 percent through Thursday. Critical fire weather
conditions are not expected to be met.
08
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 57 70 54 70 52 / 100 70 40 40 10
Anniston 58 71 55 71 53 / 100 60 40 40 10
Birmingham 59 70 55 70 54 / 100 50 40 40 10
Tuscaloosa 57 71 55 72 54 / 80 40 20 30 10
Calera 58 71 55 71 54 / 100 40 30 30 10
Auburn 60 73 56 72 54 / 100 50 20 30 10
Montgomery 60 75 56 73 55 / 100 30 20 30 10
Troy 62 75 56 74 55 / 100 30 10 30 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 4 AM CDT Monday for the following counties:
Blount...Calhoun...Cherokee...Clay...Cleburne...Etowah...
Jefferson...Randolph...Shelby...St. Clair...Talladega.
&&
Hazardous weather outlook, Apr 22, 2:26 AM CST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
326 AM CDT Sun Apr 22 2018
ALZ011>015-017>050-231130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
326 AM CDT Sun Apr 22 2018
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Today and Tonight.
There is a marginal risk of severe weather between 1PM this afternoon
and midnight tonight. Brief tornadoes and damaging winds up to 60 mph
will be possible generally along and south of a Reform to Clanton to
Phenix City line.
Breezy conditions are also expected this afternoon and tonight.
Sustained winds of 15 to 25 mph with gusts of 35 mph or more will be
possible along and north of a Birmingham to Calera to Wedowee line.
Winds could gust over 40 mph at higher elevations.
Locally heavy rainfall will be possible with showers and
thunderstorms today and tonight as well, which could cause localized
minor flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
this afternoon and this evening.
Tornado, Montgomery
- When
- April 22, 1:25 PM CST to 1:30 PM CST
- Where
- Montgomery County, 1.73 mi NE of Lapine to 2.31 mi SSW of Ramer
- Rating
- EF0
- Path length
- 2.56 mi
- Path width
- 250 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.988, -86.260
National Weather Service meteorologists surveyed damage in extreme southwest Montgomery County and determined that the damage was consistent with an EF0 tornado, with maximum sustained winds near 80 mph. The tornado touched down just east of Philadelphia Church Road, northeast of Lapine and west of Grady. The tornado tracked northeastward and crossed Philadelphia Church Road and Naftel Ramer Road. The tornado lifted just after it crossed Smiley Ferry Road. Several trees were uprooted or snapped along the damage path. The most concentrated area of damage was just as the tornado was lifting near Smiley Ferry Road, but still limited to tree damage.
Thunderstorm Wind, Hale
- When
- April 22, 5:10 PM CST
- Where
- Hale County, 0.9 mi NW of Akron
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.880, -87.740
Several trees uprooted and blocking roads in the town of Akron.
Thunderstorm Wind, Hale
- When
- April 22, 5:20 PM CST
- Where
- Hale County, 0.9 mi NE of Havana
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.910, -87.610
Several trees uprooted and blocking roads.
Thunderstorm Wind, Hale
- When
- April 22, 5:40 PM CST
- Where
- Hale County, 2.38 mi NNW of Greensboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.730, -87.600
Several trees uprooted on Raven Road.
Thunderstorm Wind, Jefferson
- When
- April 22, 7:19 PM CST
- Where
- Jefferson County, 0.58 mi E of Mc Calla
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 33.330, -87.010
Several trees uprooted in the town of McCalla.
Thunderstorm Wind, Shelby
- When
- April 22, 7:24 PM CST
- Where
- Shelby County, 1.59 mi NW of Coalmont
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.267, -86.919
Several trees uprooted at Honeysuckle Road and Honeysuckle Circle.
Thunderstorm Wind, Shelby
- When
- April 22, 7:44 PM CST
- Where
- Shelby County, 2.42 mi NNE of Quito
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.414, -86.741
Several trees uprooted at the intersection of Buttewoods Drive and Caldwell Mill Road.
Thunderstorm Wind, Shelby
- When
- April 22, 7:45 PM CST
- Where
- Shelby County, 1.5 mi NNE of Simmsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.350, -86.660
Several trees uprooted at the 1200 Block of Old Highway 280.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, April 22, 20181 death · 1 event
- Tornadoes and Damaging Wind in Alabama, April 22, 20183 injured · $400,000 · EF1 · 6 events
- Tornadoes and Damaging Wind in Florida, April 22, 20182 injured · $555,000 · EF1 · 3 events
- Strong Wind in Alabama, April 22 to 23, 20181 injured · $167,000 · 6 events
- Strong Wind in Georgia, April 22 to 23, 20181 injured · $27,000 · 2 events
- Tornado in Louisiana, April 22, 2018EF1 · 1 event
- Flash Flooding and Strong Wind in Mississippi, April 22 to 26, 2018$15,000 · 4 events
- Flooding in South Dakota, April 22 to 30, 20187 events
- Flooding in Iowa, April 22 to 29, 20184 events
- Flooding in Minnesota, April 22 to 28, 20183 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 22, 20182 events
- Waterspouts in South Atlantic Coastal Waters, April 22, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751643, 752793, 752794, 752796, 752798, 752826, 752827, 752828.